Following last December’s death of a patient after receiving the first dose of the multiple sclerosis (MS) drug Gilenya (fingolimod), the U.S. Food and Drug Administration (FDA) has carried out its evaluation of a report on the incident. The FDA also evaluated clinical trial information and other post-market data of the drug, “including reports of patients who died of cardiovascular events or unknown causes.”
Gilenya is an oral medication used to reduce the frequency of flare-ups and delay physical disability for adults with relapsing forms of MS. The medication is manufactured by Novartis and was approved in September 2010.
Although the FDA explains they could not definitively say whether Gilenya played a part in any of these deaths, they have expressed concern over the cardiovascular effects of the drug following the first dose. They note that although the lowest heart rate in patients generally occurs within the first six hours of the initial dose, the slowest heart rate may also occur in patients as late as 20 hours after the initial dosage.
As a result, the FDA has advised patients with some pre-existing or recent conditions against taking Gilenya. This includes the following individuals:
Furthermore, monitoring is now recommended past the six-hour mark for some high-risk patients. This prolonged monitoring, which may even extend overnight, should be performed on those who develop severe bradycardia after the first dose and those who have preexisting conditions that do not allow them to tolerate this condition. Bradycardia refers to an unusually slow heart rate which can cause problems if too little oxygen-rich blood is pumped throughout the body.
Other high-risk patients who require extended monitoring include those on other drugs which slow the heart rate, those with QT interval prolongation before starting Gilenya or at any time during the cardiovascular monitoring period, and those who are taking medications which prolong the QT interval and can cause torsades de pointes. Torsades de pointes is a condition which causes abnormal heart rhythm.
This safety alert from the FDA encourages healthcare providers to review the updated Gilenya drug label, take note of the new patient monitoring recommendations, and determine who should not use the medication. We will continue to report on any new Gilenya warnings or developments as they happen.